Skip to content
My WebMD Sign In, Sign Up
Weight Gain from Meds. What to do?
avatar
HaleyAnn711 posted:
I am new to the boards, though I have been reading post here on and off for awhile. I have a question I could use some insight from you who may have an answer or advice for me.

I was diagnosed with FM about a year ago, but have suffered from symptoms for over ten years. Once diagnosed I was started on Lyrica and was moved up to 100mg 3x a day. I also take Flexeril at night on bad nights to help me sleep. I tried Celexa in the begaining, and even after an increased dose did not notice any difference so switched to Cymbalta. I went off the Cymbalta about a month ago also, don't notice any difference being on or off it.

Now that you have my med history... Here's the question part. I have gained weight, going from 120lbs to 150lbs and I can't stand it. I am only 25 years old and still feel the need to look "attractive." My boyfriend is bothered my my weight gain also (he divorced his wife for "getting fat" so I have reason to be nervous.) Other than this issue our relationship is fine, so I am looking for opinions on other options of medication that has less risk of weight gain than Lyrica. I had found a doctor that I LOVED and she worked well with me and my FM symptoms, but sadly she is moving and I'm left with a PA from her pratice... Who is nice, but doesn't know much about FM or what medications to try for me.

Any advice on medications that can work well for the pain and/or fatigue would be greatly appericated.

Thanks in advance
Reply
 
avatar
2waltersintx responded:
HaleyAnn,

Ok. First let me say that though I am sure your "boyfriend" is a sweet guy ............ if he can't stand by you ...... in sickness and in health........then dump him. He doesn't deserve you. He's already proven how shallow he is by "divorcing his wife for getting fat".

I too have gained weight. I went from 175 to 210. Trust me when I tell you that I'm not happy with my weight gain either, but my DH understands that this is a disease and that sometimes the weight gain is because of the pills we take and the depression we feel. My DH goes with me to the gym (when I am able to go) and exercises with me. But, he has NEVER put me down or commented about my weight gain other than to assure me that I'm still his number 1 and that he is still attracted to me after 14 years.

ok, I'll get off my soap box now.

Grace
 
avatar
An_199593 responded:
I hope you were NOT aware before he became your boyfriend how shallow he was......

First of all, get rid of your boyfriend....it does not help your pain levels any when you are stressing on him leaving you for gaining weight.....you may actually have less pain with him gone...
 
avatar
1wareaglefan responded:
Haley...have you tried savella? That's been approved for fibro. I tried it and cymbalta, but couldn't take either one because they made me nervous. But I know others here say it helps them.

There's also neurontin, which is older than lyrica. I think they work very similarly, but I don't think neurontin causes quite the weight gain as lyrica. Unfortunately, the whole medicine thing is a trial and error process.

I really think you need to discuss this with your doctor, because there are really quite a few options. Lots of folks here swear by their vitamins, especially vit. D.

I also have to agree with the others about your boyfriend. That's all I'll say about that!

Take care, and I hope you find some answers soon.
Elizabeth
 
avatar
jroseland replied to 1wareaglefan's response:
Hello-

I am also young (28) and also experienced a 30 pound weight gain because of meds. I'm not going to comment on your boyfriend but I know I was pretty traumatized by my weight gain. I know there are worse things in life, but we all want to feel good about ourselves--so I understand where you're coming from.

Many anti-depressants given for FM can cause weight gain, along with, as you know, Lyrica or the older neurontin. I now take wellbutrin, an antidepressant that has to do with dopamine and norepinephrine. It does not do much about the pain, but it does help me a lot with energy and focus. Also, it works well for me as an anti-depressant so even though it doesn't take pain away, it helps me cope with it.

Wellbutrin also contributed to me being able to lose some weight. This is a common side effect for people and this drug is sometimes prescribed off label for weight loss (although some people do gain weight on it). Even after going off the meds that caused the weight gain, I did not lose weight. And I was working out 4 times per week and eating 1200 calories per day. Those drugs obviously messed up my metabolism. The Wellbutrin, I think, helped my metabolism start back up again, even though I haven't lost all the weight.

One suggestion with the BF, is to maybe educate him a little about the meds and let him know that it's a common experience. It is not that you are letting yourself go!
 
avatar
HaleyAnn711 responded:
Yes I know, The bf stressing me out doesn't help out at all. And NO I didn't know he was that shallow, only found out the "real" reason for his divorce after a year together and me already moved in with him. I am kind of in a rock and a hard place with him, I know I shouldn't just put up with him being a jerk, but if I leave I will have no car, no home, no money, no job, and a three year old to care for somehow.... So the only way I can rationalize it is, it would be more stress to leave him then to stay and try and work through this. He does know about the medication causing weight gain, and I am on a strict diet and do exercise, so he sees I try. But that just brings up another sore spot, His mother lives with us because of severe RA, and she isn't a fan of me, she has even ended our engagment after I made her mad by saying I need time with him without her with us. She has him convinced there is nothing wrong with me and I am making up the FM (this is even through they are currently testing me for ANA disorders since Chron's and Lupus run in the family and I've had elevated ana blood test... Oh and throw in the fact my SA node in my heart don't work, some endometriosis, brest cancer, and cervical cancer... And I'm a walking medical wreck.)

Okay geeze, I could rant on forever about personal problems... ANYways...

I have made an appointment next week with this new PA my old, wonderful doctor refered me to. I had planned on asking to be slowly dosed down on the Lyrica and I may ask about the Wellbutrin I think. I am good at dealing with the pain, I've always been in pain after breaking my back. But as long as I can get help with the fatigue and fogginess... That would be awesome. I start cinicals this spring and I'm really hoping my body is going to be able to handle it.


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
190 of 207 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.